Delaware, 2011

Flash Flood and Flooding in Delaware, September 6 to 8, 2011

September 6 to 8, 2011 · NWS PHI · 3 events in 2 counties and zones

The remnants of Tropical Storm Lee that interacted with a stalled frontal boundary produced several days of periods of heavy rain across Delaware from the 5th into the 8th. Event precipitation totals averaged 2 to 5 inches, but exceeded 10 inches around Seaford in Sussex County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The remnants of Tropical Storm Lee that interacted with a stalled frontal boundary produced several days of periods of heavy rain across Delaware from the 5th into the 8th. Event precipitation totals averaged 2 to 5 inches, but exceeded 10 inches around Seaford in Sussex County. The greatest impact was mainly poor drainage flooding during periods of heavier rain.

Tropical Storm Lee made landfall in Louisiana during the morning of the 4th and moved slowly northeast. An approaching cold front from the Mississippi Valley reached Lee by the morning of the 5th and transformed it to an extratropical system on the 5th in Mississippi. The same cold front acted as a conduit for Lee's moisture farther to the northeast. Showers and thunderstorms from that approaching cold front arrived during the evening and overnight on the 5th. The front then stalled just south of Delmarva on the 6th. A relative lull in the rain then occurred during the morning of the 6th. As the front started to back north as a warm front later in the day on the 6th, more bands of heavier rain returned that afternoon and early evening. A blocking weather pattern then kept the frontal boundary in place from the morning of the 7th into the morning of the 8th just north of the state. Most of the precipitation on the 7th remained west of Delaware. A couple of bands of showers and thunderstorms with heavier rain then formed and moved across the state during the first half of the day on the 8th. Flash flooding producing thunderstorms formed over Sussex County during the afternoon of the 8th. The frontal boundary started to drift offshore and just a few leftover showers moved through on the morning of the 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 6, 3:29 PM EST, 58 minutes earlier.

Area forecast discussion, Sep 6, 3:29 PM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
429 PM EDT TUE SEP 6 2011

.SYNOPSIS...
A FRONTAL BOUNDARY EXTENDED SOUTHWESTWARD FROM WELL OFF CAPE COD,
ACROSS THE LOWER DELMARVA PENINSULA TO LOW PRESSURE OVER THE FAR
SOUTHERN APPALACHIANS THIS AFTERNOON. THE FRONT IS EXPECTED TO DRIFT
NORTHWARD THROUGH WEDNESDAY NIGHT AS THE LOW LIFTS TO THE MIDDLE
OHIO RIVER VALLEY. THE FRONT AND THE LOW ARE FORECAST TO DISSIPATE
LATE IN THE WEEK. ANOTHER FRONTAL BOUNDARY FROM THE NORTH MAY ARRIVE
IN OUR REGION LATE SATURDAY NIGHT OR EARLY SUNDAY. A COLD FRONT MAY
APPROACH FROM THE NORTHWEST ON TUESDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A STALLED OUT FRONTAL BOUNDARY IS EXPECTED TO REMAIN TO OUR SOUTH
AND EAST EARLY TONIGHT, THEN MAY BEGIN LIFTING BACK NORTHWARD TOWARD
OUR AREA OVERNIGHT AS THE REMNANT LOW OF WHAT WAS TROPICAL STORM LEE
LIFTS TOWARD THE NORTHEAST ALONG THE APPALACHIANS. PERIODS OF RAIN
WILL CONTINUE THROUGH THE NIGHT FOR BASICALLY EVERYONE, BUT
ESPECIALLY AREAS ALONG THE I-95 CORRIDOR, NORTH AND WESTWARD AS
MOISTURE CONTINUES TO STREAM INTO OUR AREA FROM THE SOUTHWEST
AHEAD OF THE LOW PRESSURE SYSTEM. RAIN COULD BECOME HEAVY AT TIMES
BEING THAT PW VALUES REMAIN AT OR ABOVE 2 INCHES. THUNDERSTORM
CHANCES ARE NOT EXTREME AT THIS POINT, BUT THERE IS A SMALL CHANCE
OVERNIGHT. A FLOOD WATCH WILL REMAIN THROUGH WEDNESDAY AS THE
GROUND REMAINS SATURATED AND ANY ADDITIONAL HEAVY RAIN COULD LEAD
TO FLOODING IN SOME AREAS; PLEASE REFER TO THE LATEST FLOOD WATCH
STATEMENT FOR FURTHER INFORMATION. A BLEND OF THE MOS WAS TAKEN
FOR OVERNIGHT LOWS.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
THE REMNANT LOW FROM WHAT WAS TROPICAL STORM LEE WILL CONTINUE TO
LIFT TOWARD OUR REGION DURING THE DAY WEDNESDAY, WEAKENING WHILE IT
DOES. THE FRONTAL BOUNDARY MENTIONED ABOVE IS NOT EXPECTED TO MAKE
MUCH PROGRESS NORTHWARD THROUGH THE DAY, BUT MAY CROSS A SMALL
PORTION OF THE AREA. AGAIN, PERIODS OF RAIN, POSSIBLY HEAVY AT
TIMES, ARE EXPECTED FOR MUCH OF THE DAY TOMORROW. IT IS POSSIBLE
THAT WE MAY SEE A BREAK, ESPECIALLY LATER IN THE DAY. ACTUALLY, IF
THIS HAPPENS, TEMPERATURES IN THE SOUTHERN AREAS COULD WARM QUITE
NICELY. FOR HIGHS ON THURSDAY, WE TOOK A BLEND OF THE MAV/MET MOS
TO BLEND IN SOME OF THE COOLER MET MOS. WITH THE AMOUNT OF CLOUDS
AND RAIN, WE MAY NOT GET AS WARM AS THE MAV IS FORECASTING.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
ON WEDNESDAY NIGHT, THE MID LEVEL LOW ASSOCIATED WITH THE REMNANTS
OF TROPICAL STORM LEE SHOULD BE LOCATED OVER THE MIDDLE OHIO RIVER
VALLEY WITH OUR REGION REMAINING UNDER A SOUTHERLY AND SOMEWHAT
DIFFLUENT FLOW. AS A RESULT, THE THREAT OF RAIN WILL CONTINUE ALONG
WITH ISOLATED THUNDERSTORMS. THE RAIN MAY BE HEAVY AT TIMES ON
WEDNESDAY NIGHT, ESPECIALLY IN OUR NORTHERN COUNTIES. THE FLOOD
WATCH MAY EVENTUALLY NEED TO BE EXTENDED FOR SOME OF OUR COUNTIES.

ON THURSDAY AND FRIDAY, THE MID LEVEL LOW IS FORECAST TO DRIFT
WESTWARD. MEANWHILE, HURRICANE KATIA SHOULD REMAIN OUT OVER THE
WESTERN NORTH ATLANTIC. THE MOISTURE ASSOCIATED WITH THE MID LEVEL
LOW IS EXPECTED TO CONTINUE DISSIPATING AND WE SHOULD SEE A GRADUAL
DECREASE IN THE CHANCE FOR RAIN FROM THURSDAY THROUGH FRIDAY.

A FRONTAL BOUNDARY FROM THE NORTH IS EXPECTED TO DROP INTO OUR
REGION OVER THE WEEKEND. INITIALLY, IT APPEARED AS THOUGH THE
BOUNDARY WOULD NOT PRODUCE MUCH PRECIPITATION. HOWEVER, IT NOW SEEMS
AS THOUGH THERE WILL BE ENOUGH LINGERING MOISTURE TO RESULT IN
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.

A GRADUAL DRYING IS ANTICIPATED TO CONTINUE INTO THE EARLY PART OF
THE NEW WEEK, WITH A COLD FRONT FROM THE NORTHWEST FORECAST TO DROP
TOWARD OUR REGION ON TUESDAY.

AS FAR AS TEMPERATURES ARE CONCERNED, THE STATISTICAL GUIDANCE FROM
THE 1200 UTC NAM AND THE 1200 UTC GFS VARIED A BIT FOR WEDNESDAY
NIGHT, THURSDAY AND THURSDAY NIGHT. THE DIFFERENCES WERE CLOSE TO 10
OR 12 DEGREES IN SPOTS. WE WENT WITH A COMPROMISE BETWEEN THE TWO
SETS OF FIGURES BEING THAT THE SKY COVER FORECAST, ESPECIALLY FOR
THE DAYTIME PERIOD, IS ONE OF LOW CONFIDENCE.

FROM FRIDAY ONWARD, WE HAVE TRENDED TOWARD NEAR NORMAL TEMPERATURES.

&&

.AVIATION /21Z TUESDAY THROUGH SUNDAY/...
PERIODS OF RAIN WILL CONTINUE ACROSS THE TAF SITES THROUGH THE TAF
PERIOD WITH CONDITIONS CONTINUING TO LOWER. CURRENTLY CONDITIONS
VARIED FROM VFR, TO MVFR, TO IFR FROM SITE TO SITE, BUT EVERYONE IS
EXPECTED TO BECOME IFR LATE THIS EVENING AND CONTINUE THROUGH EARLY
WEDNESDAY. WINDS WILL BEGIN OUT OF THE NORTHEAST, THEN SWITCH TO THE
EAST, THEN SOUTHEAST BY WEDNESDAY MORNING. WE ARE NOT EXPECTING
MUCH IN THE WAY OF THUNDERSTORMS, SO WE HAVE KEPT ANY TS/CB
MENTION OUT OF THE TAFS; ALTHOUGH RAIN COULD BECOME
MODERATE/HEAVY AT TIMES AND REDUCE VSBYS AND CIGS.

OUTLOOK...
UNSETTLED CONDITIONS ARE EXPECTED FROM WEDNESDAY NIGHT THROUGH
THURSDAY WITH RAIN SHOWERS ALONG WITH THE POTENTIAL FOR LOW CEILINGS
AND REDUCED VISIBILITY VALUES. THE RAIN MAY BE HEAVY AT TIMES ON
WEDNESDAY NIGHT. A GRADUAL IMPROVEMENT IS ANTICIPATED FOR THE PERIOD
FROM THURSDAY NIGHT THROUGH SUNDAY. HOWEVER, THERE WILL STILL BE A
CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE PERIOD.

&&

.MARINE...
A SMALL CRAFT ADVISORY WILL CONTINUE FOR THE OCEAN FRONT. EVEN
THOUGH WINDS HAVE NOT GUSTED VERY STRONG TODAY, THEY MAY STILL
BECOME GUSTY OVERNIGHT. HOWEVER, THE MAIN CONCERN IS THE SEAS ARE
EXPECTED TO CONTINUE TO BUILD ALONG THE OCEAN, ESPECIALLY WITH THE
SWELLS. WE HAVE EXTENDED THE ADVISORY OUT THROUGH THURSDAY
AFTERNOON, BUT IT WILL LIKELY NEED TO BE CONTINUED AFTER THAT.

WINDS HAVE BEEN GUSTING AT LWSD1 AND BRND1 ABOVE 25 KNOTS FOR THE
LAST COUPLE OF HOURS...AND A SMALL CRAFT ADVISORY HAS BEEN ISSUED
FOR THE LOWER BAY. THE BEST GRADIENT IS OVER THE DELAWARE BAY
NOW...AND MAY BACK OFF BEFORE 400 AM WEDNESDAY. THE ADVISORY WILL
BE REEVALUATED LATER THIS EVENING.

AN ONSHORE FLOW IS EXPECTED FROM WEDNESDAY NIGHT THROUGH THURSDAY.
THE WIND DIRECTION IS FORECAST TO BACK FROM THE NORTHEAST TO THE
NORTHWEST ON FRIDAY AS TROPICAL SYSTEM KATIA PASSES WELL TO OUR
EAST. A RETURN TO AN ONSHORE FLOW IS POSSIBLE FOR SATURDAY WITH A
SOUTHERLY WIND ANTICIPATED FOR SUNDAY. SUSTAINED WIND SPEEDS AND
GUSTS ARE FORECAST TO REMAIN BELOW 25 KNOTS THROUGH THE PERIOD.
HOWEVER, GUSTS ON OUR OCEAN WATERS MAY APPROACH 25 KNOTS ON THURSDAY
NIGHT DUE TO THE PERIPHERAL AFFECT OF HURRICANE KATIA.

WAVES ON OUR OCEAN WATERS ARE EXPECTED TO BUILD AS SWELLS FROM
HURRICANE KATIA REACH THE COASTAL WATERS OF DELAWARE AND NEW JERSEY.
WAVE HEIGHTS MAY REACH 10 FEET OR MORE FROM THURSDAY INTO FRIDAY
BASED ON THE EXPECTED PROGRESS OF THE SYSTEM. IT SEEMS LIKELY THAT
WE WILL NEED A SMALL CRAFT ADVISORY FOR SEAS UNTIL FRIDAY WITH
IMPROVEMENT EXPECTED FOR THE WEEKEND AS KATIA MOVES FARTHER OUT OVER
THE NORTH ATLANTIC.

&&

.HYDROLOGY...
AS OF 3:00 PM...RAINFALL AMOUNTS OF 1.50 TO 4.00 INCHES HAD OCCURRED
IN A NARROW BAND FROM THE NORTHERN END OF CHESAPEAKE BAY UP ACROSS
SOUTHEASTERN PENNSYLVANIA AND THE LEHIGH VALLEY TO THE POCONOS AND
NORTHERN NEW JERSEY...INCLUDING WESTERN SECTIONS OF HARD HIT PASSAIC
AND MORRIS COUNTIES. ADDITIONAL RAINFALL FOR THESE AREAS...THROUGH
THE OVERNIGHT...IS FORECAST TO BRING TOTAL AMOUNTS INTO THE 3.00 TO
5.50 INCH RANGE.

FURTHER SOUTH AND EAST...RAINFALL TOTALS OF A 0.25 TO 1.25 INCHES
HAD OCCURRED FROM NORTHERN DELAWARE UP ACROSS PHILADELPHIA AND
SOUTHWESTERN NEW JERSEY TO CENTRAL NEW JERSEY. ADDITIONAL RAINFALL
FOR THESE AREAS...THROUGH THE OVERNIGHT...IS FORECAST TO BRING TOTAL
AMOUNTS INTO THE 1.50 TO 3.00 INCH RANGE.

WITH SATURATED SOIL FROM EXCESSIVE PREVIOUS RAINS...AND ALREADY HIGH
STREAM LEVELS...RUNOFF WILL BE FORCED TO FIND ABOVE GROUND AVENUES.

ADDITIONAL KPHI FLOOD WARNINGS AND STATEMENTS ARE LIKELY THROUGH THE
NEXT 48 HOURS. GRAPHICAL FORECASTS...UPDATED AT LEAST EVERY SIX
HOURS...CAN BE FOUND ON AHPS.

&&

.RIP CURRENTS...
A MODERATE RISK OF RIP CURRENTS REMAINS FOR IN EFFECT, BUT WE ARE
APPROACHING HIGH AS THE WAVES/SWELLS CONTINUE TO BUILD. WE MAY
NEED TO UPGRADE OVERNIGHT TO HIGH DEPENDING ON FURTHER GUIDANCE.
WITH THE BUILDING SWELLS, WE MAY ALSO NEED A HIGH SURF ADVISORY AT
SOME POINT OVER THE NEXT COUPLE OF DAYS, BUT WE HAVE HELD OFF FOR
NOW AS WE ARE NOT CONFIDENT ON 8 FOOT BREAKERS IN OUR SURF ZONE IN
THE NEXT 24-36 HOURS. HOWEVER, LONG PERIOD SWELLS FROM HURRICANE
KATIA WILL LIKELY CAUSE DANGEROUS RIP CURRENT CONDITIONS ALONG THE
COASTS OF DELAWARE AND NEW JERSEY THROUGH FRIDAY.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR PAZ054-055-060>062-
     067>071.
NJ...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR NJZ001-007>010-012-
     013-015>019.
DE...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR DEZ001.
MD...FLOOD WATCH THROUGH WEDNESDAY MORNING FOR MDZ008.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT THURSDAY FOR ANZ450>455.
     SMALL CRAFT ADVISORY UNTIL 4 AM EDT WEDNESDAY FOR ANZ431.

&&

SYNOPSIS...IOVINO
NEAR TERM...ROBERTSON
SHORT TERM...ROBERTSON
LONG TERM...IOVINO
AVIATION...ROBERTSON
MARINE...ROBERTSON
HYDROLOGY...IOVINO/KRUD
RIP CURRENTS...ROBERTSON
Hazardous weather outlook, Sep 6, 3:24 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
424 PM EDT TUE SEP 6 2011

DEZ001-MDZ008-NJZ001-007>010-012-013-015>019-PAZ054-055-060>062-
067>071-072030-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
424 PM EDT TUE SEP 6 2011

...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ012-015-019-020-NJZ020>023-027-072030-
KENT-INLAND SUSSEX-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-OCEAN-
CUMBERLAND-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-
424 PM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-072030-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
424 PM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A MODERATE TO HIGH RIP CURRENT RISK FROM WEDNESDAY
THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ450>455-072030-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
424 PM EDT TUE SEP 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-072030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
424 PM EDT TUE SEP 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-072030-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
424 PM EDT TUE SEP 6 2011

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 AM EDT WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SMALL CRAFT ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Dover AFB radar (KDOX), 93 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 flash flood. Local standard time, as filed.

Flood, New Castle

When
September 6, 4:27 PM EST to September 7, 6:43 AM EST
Where
New Castle County, Coochs Bridge to 0.78 mi W of Bear
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.630, -75.730

The Christina River at Coochs Bridge had moderate flooding and was above its 10.5 foot flood stage from 527 p.m. EDT on the 6th through 743 a.m. EDT on the 7th. It crested at 11.8 feet at 945 p.m. EDT on the 6th. The Red Clay Creek at Stanton, just touched its 15 foot flood stage at Midnight EDT on the 7th. The entire event precipitation totals in New Castle County included 4.24 inches in Hockessin, 4.17 inches in Newark, 4.16 inches in Greenville, 3.48 inches in New Castle, 3.23 inches in Glasgow and 3.00 inches at the New Castle County Airport.

Flood, New Castle

When
September 8, 8:15 AM EST to 10:41 AM EST
Where
New Castle County, Wilmington to 0.37 mi E of Lancaster Vlg
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.750, -75.530

The Brandywine Creek at Wilmington was above its 16.5 foot flood stage from 915 a.m. EDT through 1141 a.m. EDT on the 8th. It crested at 16.7 feet at 1015 a.m. EDT on the 8th.

Flash Flood, Sussex

When
September 8, 3:30 PM EST to 6:30 PM EST
Where
Sussex County, 1.34 mi NW of Blades to 1.65 mi NW of Blades
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.645, -75.636

Thunderstorms with torrential downpours caused flash flooding of roadways and fields in and mainly to the west of Seaford in western Sussex County. Sections of Stein Highway (Delaware State Route 20) and Figgs Road were among about a dozen roads that were closed by flash flooding. Many roadways within Seaford itself had high water on them. Delaware State Route 20 and Ellis Mill Road suffered washouts. The Seaford School District was closed the following day, September 9th. Doppler Radar storm total estimates for the entire event in the flash flood area exceeded 10 inches. Other event precipitation totals in Sussex County included 4.60 inches in Milford and 2.76 inches in Georgetown.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2011Every state in 2011This day in weather historyWarnings in Delaware, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 349557, 350289, 349558.